Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 148, NWS Pueblo, CO

July 28, 2004Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 28, 2004, 3:38 PM MDT for Teller County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 3:38 PM MDT (21:38 UTC)
Expired
Jul 28, 2004, 4:45 PM MDT
In force
67 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Teller County, CO

The radar

The Denver radar (KFTG), 98 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 282138
SVRPUB
COC119-282245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TELLER COUNTY IN CENTRAL COLORADO

* UNTIL 445 PM MDT.

* AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WOODLAND PARK...OR 20 MILES NORTHWEST OF
  COLORADO SPRINGS...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WOODLAND PARK BY 345 PM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3913 10513 3899 10526 3891 10510 3897 10502

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:19 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 28, 1:19 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
119 PM MDT WED JUL 28 2004

.SHORT TERM...
(TONIGHT AND THURSDAY)

NEXT SHORTWAVE EVIDENT IN WV PICS ACROSS CENTRAL/WRN CO ATTM WILL
MOVE ACROSS FCST AREA THROUGH THE AFTN/EVENING HOURS.  MEANWHILE COLD
FRONT HAS ALREADY MOVED THROUGH SOUTHEAST PLAINS AND LIES ALONG AN
AXIS FROM ROUGHLY KGUY TO KDHT TO KTCC AT 19Z.  DEW POINTS ACROSS
SE CO BEHIND THE FRONT HAVE BEEN SLOWLY COMING DOWN WITH READINGS IN
MID 40S TO MID 50S EXPECTED BY LATE AFTERNOON.  WITH SHORTWAVE
MOVING ACROSS...SCATTERED THUNDERSTORMS FOR ALL AREAS STILL LOOKS A
GOOD BET...AS TSTORMS HAVE ALREADY BEEN DEVELOPING OVER THE MOUNTAINS
AROUND 1100 AM THIS MORNING.  THINK MAIN THREAT FOR AN ISOLATED
SEVERE THUNDERSTORM WILL BE JUST SOUTH AND EAST OF THE AREA...BUT
COULDNT RULE OUT A PULSE TYPE MARGINAL SEVERE THUNDERSTORM RIGHT
ACROSS BACA COUNTY...AS DEEP LAYER SHEARS REMAIN PRETTY LOW (15-
20KTS). WITH SHORTWAVE MOVING OUT OF THE AREA EARLIER THAN
YESTERDAY...THUNDERSTORMS SHOULD COME TO AN END MORE QUICKLY THAN
PAST FEW NIGHTS.  HAVE COOLED OF TEMPS FOR WESTERN MT AREAS WHERE
DRIER AIR AND CLEARING SKIES SHOULD ALLOW FOR EFFICIENT RADIATIONAL
COOLING.

TOMORROW ANOTHER SHORTWAVE WILL MOVE ACROSS NORTHERN PORTIONS OF THE
STATE.  UPPER LVL NORTHWESTERLY WINDS TOMORROW WILL BE STRONGER...
AND MODELS INDICATE DRYING ACROSS WESTERN MTN AREAS IN WAKE OF
PREVIOUS SHORTWAVE. FOR THAT REASON AM ANTICIPATING SLIGHTLY LESS
THUNDERSTORM ACTIVITY OVER THE WEST. HOWEVER...WITH STRONGER WINDS
ALOFT...AND SOUTHEAST UPSLOPE FLOW REMAINING ACROSS SOUTHEAST
PLAINS...DEEP LAYER SHEARS WILL ALSO INCREASE. MODELS SHOW AROUND
1000-1500 J/KG OF CAPE ACROSS THE EASTERN SLOPES OF THE SOUTHEAST
MOUNTAINS AND INTERSTATE 25 CORRIDOR...WITH LITTLE TO NO CIN. THUS...
THREAT FOR SEVERE THUNDERSTORMS GOES UP TOMORROW...ESPECIALLY FOR THE
INTERSTATE 25 CORRIDOR...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS. FURTHER EAST...THERE MAY BE ENOUGH OF A CAP TO KEEP
CONVECTION FROM FIRING UNTIL AFTER 00Z WHEN SHORTWAVE MOVES ACROSS.
HAVE SHADED POPS DOWN FOR EASTERN AREAS. MODELS AGAIN CAME IN RATHER
WARM FOR THURS HIGH TEMPS...AND HAVE NUDGED THEM UP A BIT AS IT
DOESNT APPEAR THERE WILL BE MUCH MORNING CLOUDINESS TO DELAY
HEATING...BUT STILL PLAN TO KEEP TEMPS A LITTLE BELOW GUIDANCE. -KT

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

...STILL A FAIR CHANCE AT T-STORMS THURSDAY EVENING THROUGH FRIDAY
EVENING...THEN BIG RIDGE MOVING IN OVER THE WEEKEND FOR DRIER AND
WARMER WEATHER...

ONGOING PRECIPITATION FORECAST LOOKS GOOD.  NORTHWEST FLOW...WITH
EMBEDDED DISTURBANCES TO CONTINUE THROUGH FRIDAY EVENING...SO
SCATTERED COVERAGE LOOKS GOOD THROUGH THIS PERIOD.  INCREASED JET
ENERGY OVER THE STATE...RESULTS IN INCREASED SHEAR...AND THUS MORE
SEVERE POTENTIAL THIS DAY.  SPC HAS SLIGHT RISK OF SEVERE OVER THE
EASTERN PLAINS.  MAIN THREAT SHOULD BE HAIL/WIND...BUT COULDNT
OUTRULE A TORNADO GIVEN THE AMOUNT OF SHEAR. BIG RIDGE BEGINS TO
BUILD OVER THE AREA SATURDAY...WITH DRIER CONDITIONS OVERSPREADING
THE AREA. UPPER HIGH CENTERS OVER SOUTHERN NEW MEXICO THIS
TIME FRAME...SQUELCHING MUCH OF THE MONSOON MOISTURE. STILL APPEARS
THERE WILL BE ENOUGH MOISTURE TRANSPORTED NORTH FOR ISOLATED
AFTERNOON AND EVENING T-STORM ACTIVITY...MAINLY MOUNTAINS. BY
TUESDAY OR WEDNESDAY...THE UPPER RIDGE EXPANDS AND BECOMES EVEN MORE
DOMINANT...EFFECTIVELY SHUTTING OFF ANY SEMBLANCE OF A MONSOON.
PRESENT FORECAST HAS ISOLATED AFTERNOON AND EVENING POPS ALL
AREAS SATURDAY THROUGH TUESDAY...WITH POPS CONFINED TO JUST THE
MOUNTAINS BY WEDNESDAY.  ALL OF THESE POPS MAY HAVE TO BE TRIMMED
BACK EVEN FURTHER...ESPECIALLY BY TUESDAY AND WEDNESDAY.

THE OTHER ISSUE IS THE TEMPERATURES.  MODELS CAME IN CONSIDERABLY
WARMER (APPROXIMATELY 10 DEGREES WARMER) FOR FRIDAY THAN ONGOING
FORECAST.  WHILE THERE WILL BE A FAIR AMOUNT OF CONVECTION AROUND IN
THE AFTERNOON AND EVENING...THE AIRMASS LOOKS PLENTY WARM ENOUGH TO
SUPPORT WARMER HIGHS THAN WE HAD GOING IN THE FORECAST.  SO...PER
COORDINATION WITH SURROUNDING WFOS...BOOSTED HIGHS CONSIDERABLY
OVER THE EAST ON FRIDAY...GENERALLY 6 TO 8 DEGREES.  WARMING TREND
LOOKS TO KICK IN BIG TIME OVER THE WEEKEND...WITH HIGHS EASILY
CLIMBING BACK TO AT OR ABOVE SEASONAL NORMALS.  NEXT WEEK JUST
PLAIN LOOKS HOT AND DRY...WITH 590+ HEIGHTS OVER THE REGION...AND
LITTLE CONVECTION AROUND TO BRING AFTERNOON RELIEF.  HIGHS SHOULD
EASILY BE BACK ABOVE SEASONAL NORMS...WITH READINGS WELL INTO THE
90S THROUGH THE LOWER ARKANSAS RIVER VALLEY. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 28, 7:00 AM MDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT WED JUL 28 2004

COZ058>089-093>099-291300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF SOUTHERN
COLORADO THIS AFTERNOON AND EVENING...WITH ONE OR TWO SEVERE STORMS
POSSIBLE OVER THE FAR SOUTHEAST PLAINS ALONG THE KANSAS BORDER.  THE
MAIN THREAT FROM STORMS WILL BE WIND GUSTS TO 45 MPH...LOCALLY HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING. SMALL HAIL...LESS THAN 1/2
INCH IN DIAMETER...MAY ALSO OCCUR WITH STORMS ACROSS THE AREA
TODAY...WITH BRIEF HAIL UP TO THE SIZE OF PENNIES POSSIBLE WITH THE
STRONGEST STORMS ALONG THE KANSAS BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE I-25 CORRIDOR AND EASTERN COLORADO PLAINS
THURSDAY THROUGH TUESDAY...WITH ONE OR TWO STRONG TO SEVERE STORMS
POSSIBLE THURSDAY AND FRIDAY...AS AMPLE LOW LEVEL MOISTURE WILL BE IN
PLACE...ALONG WITH ENOUGH VERTICAL WIND SHEAR IN THE ATMOSPHERE...TO
PRODUCE ROTATING THUNDERSTORMS. THE MAIN THREATS FROM STORMS SATURDAY
THROUGH TUESDAY WILL BE WIND GUSTS UP TO 40 MPH...AND CLOUD TO GROUND
LIGHTNING...WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60
MPH POSSIBLE THURSDAY AND FRIDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO
BE POSSIBLE ACROSS THE MOUNTAINS...AND HIGH MOUNTAIN VALLEYS...
THURSDAY THROUGH TUESDAY...WITH THE MAIN THREATS FROM THUNDERSTORMS
BEING WIND GUSTS UP TO 45 MPH AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE EXTREME SOUTHEAST PLAINS AFTER 2 PM THIS AFTERNOON.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:37 PM MDTSevere Thunderstorm WarningPUBBent93 min
Jul 28, 3:58 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min
Jul 28, 4:49 PM MDTFlash Flood WarningPUBProwers3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.